Translator Disclaimer
October 2019 Convex $\mathbb{RP}^2$ structures and cubic differentials under neck separation
John Loftin
Author Affiliations +
J. Differential Geom. 113(2): 315-383 (October 2019). DOI: 10.4310/jdg/1571882429


Let $S$ be a closed oriented surface of genus at least two. Labourie and the author have independently used the theory of hyperbolic affine spheres to find a natural correspondence between convex $\mathbb{RP}^2$ structures on $S$ and pairs $(\Sigma, U)$ consisting of a conformal structure $\Sigma$ on $S$ and a holomorphic cubic differential $U$ over $\Sigma$. We consider geometric limits of convex $\mathbb{RP}^2$ structures on $S$ in which the $\mathbb{RP}^2$ structure degenerates only along a set of simple, non-intersecting, nontrivial, non-homotopic loops $c$. We classify the resulting $\mathbb{RP}^2$ structures on $S - c$ and call them regular convex $\mathbb{RP}^2$ structures. Under a natural topology on the moduli space of all regular convex $\mathbb{RP}^2$ structures on $S$, this space is homeomorphic to the total space of the vector bundle over $\overline{M}_g$ each of whose fibers over a noded Riemann surface is the space of regular cubic differentials. The proof relies on previous techniques of the author, Benoist–Hulin, and Dumas–Wolf, as well as some details due to Wolpert of the geometry of hyperbolic metrics on conformal surfaces in $\overline{M}_g$.


Download Citation

John Loftin. "Convex $\mathbb{RP}^2$ structures and cubic differentials under neck separation." J. Differential Geom. 113 (2) 315 - 383, October 2019.


Received: 7 October 2015; Published: October 2019
First available in Project Euclid: 24 October 2019

zbMATH: 07122210
MathSciNet: MR4023294
Digital Object Identifier: 10.4310/jdg/1571882429

Rights: Copyright © 2019 Lehigh University


This article is only available to subscribers.
It is not available for individual sale.

Vol.113 • No. 2 • October 2019
Back to Top